clopen.solutions
OP-00201 Partially resolved

Two-vertex certification of nonsingular sign regularity

Note: OpenProblemsInNLA (IV-01) lists the full problem as solved in Lean, with a proof at https://github.com/erenup/two-vertex-sign-regularity/tree/22fedcfb6940fd943d67f1582068ed5b9b91a83e/lean. It uses Lean 4.34.0-rc2 and a repository the registry has not approved, so it has not been checked here.

Submit a result

For $\epsilon \in \{-1, 1\}^n$, a matrix $M \in \mathbb{R}^{n \times n}$ is nonsingular sign regular with signature $\epsilon$ if $\det M \ne 0$ and $\epsilon_k d \ge 0$ for every minor $d$ of $M$ of order $k$, for $k = 1, \dots, n$. For $L, U \in \mathbb{R}^{n \times n}$ with $L \le U$ entrywise, let $A^-$ and $A^+$ be the checkerboard vertex matrices $$A^-_{ij} = \begin{cases} L_{ij}, & i + j \text{ even}, \\ U_{ij}, & i + j \text{ odd}, \end{cases} \qquad A^+_{ij} = \begin{cases} U_{ij}, & i + j \text{ even}, \\ L_{ij}, & i + j \text{ odd}. \end{cases}$$ Garloff proved the analogue of the implication below for strictly sign regular matrices, and the implication itself whenever the entries with $L_{ij} = U_{ij}$ all have $i + j$ of the same parity. Adm and Garloff proved it for $\epsilon = (1, \dots, 1)$, that is, for nonsingular totally nonnegative matrices, as Garloff had conjectured, and when $A^-$ and $A^+$ are tridiagonal. More generally, Adm and Garloff and Hassuneh, Adm and Garloff proved it for sixteen signatures in each order $n$, eight of period four and the eight obtained from them by changing the sign of $\epsilon_n$, in some cases under a sign condition on one entry of $A^-$ or $A^+$; for $n = 4$ these are all signatures. Without nonsingularity the analogue fails, already for totally nonnegative matrices (Garloff).

Problem. For every $n \ge 5$, all $L, U \in \mathbb{R}^{n \times n}$ with $L \le U$ entrywise and every $\epsilon \in \{-1, 1\}^n$: if $A^-$ and $A^+$ are nonsingular sign regular with signature $\epsilon$, is every $M \in \mathbb{R}^{n \times n}$ with $L \le M \le U$ entrywise nonsingular sign regular with signature $\epsilon$?

Source: Garloff, Adm and Titi (2016), Conjecture 3.1, after Adm and Garloff (2016), who raise it as a question; stated for n ≥ 5 by OpenProblemsInNLA.

Imported from github.com/ajt60gaibb/OpenProblemsInNLA.

Classification

Primary
NA — Numerical Analysis
Secondary
RA
Keywords
interval matrices, OpenProblemsInNLA, sign regular matrices, totally nonnegative matrices
Literature checked
Oct. 8, 2026 by clemens-admin

References

@article{garloff2016,
  author  = {Garloff, J{\"u}rgen and Adm, Mohammad and Titi, Jihad},
  title   = {A Survey of Classes of Matrices Possessing the Interval Property and Related Properties},
  journal = {Reliab. Comput.},
  volume  = {22},
  year    = {2016},
  pages   = {1--14},
  url     = {https://www.reliable-computing.org/reliable-computing-22-pp-001-014.pdf},
}
@article{adm2016,
  author  = {Adm, Mohammad and Garloff, J{\"u}rgen},
  title   = {Intervals of special sign regular matrices},
  journal = {Linear Multilinear Algebra},
  volume  = {64},
  number  = {7},
  year    = {2016},
  pages   = {1424--1444},
  doi     = {10.1080/03081087.2015.1090388},
}
@article{garloff1982,
  author  = {Garloff, J{\"u}rgen},
  title   = {Criteria for sign regularity of sets of matrices},
  journal = {Linear Algebra Appl.},
  volume  = {44},
  year    = {1982},
  pages   = {153--160},
  doi     = {10.1016/0024-3795(82)90010-6},
}
@article{adm2013,
  author  = {Adm, Mohammad and Garloff, J{\"u}rgen},
  title   = {Intervals of totally nonnegative matrices},
  journal = {Linear Algebra Appl.},
  volume  = {439},
  number  = {12},
  year    = {2013},
  pages   = {3796--3806},
  doi     = {10.1016/j.laa.2013.10.021},
}
@article{adm2021,
  author  = {Adm, Mohammad and Garloff, J{\"u}rgen},
  title   = {Characterization, perturbation, and interval property of certain sign regular matrices},
  journal = {Linear Algebra Appl.},
  volume  = {612},
  year    = {2021},
  pages   = {146--161},
  doi     = {10.1016/j.laa.2020.12.007},
}
@article{hassuneh2025,
  author  = {Hassuneh, Imad and Adm, Mohammad and Garloff, J{\"u}rgen},
  title   = {Matrices having a positive determinant and all other minors nonpositive},
  journal = {Spec. Matrices},
  volume  = {13},
  number  = {1},
  year    = {2025},
  pages   = {20240031},
  doi     = {10.1515/spma-2024-0031},
}
@article{adm2026,
  author  = {Adm, Mohammad and Garloff, J{\"u}rgen},
  title   = {Certification of the Sign Regularity of Matrix Intervals},
  journal = {Acta Sci. Math. (Szeged)},
  year    = {2026},
  doi     = {10.1007/s44146-026-00223-y},
  note    = {Online first, 17 January 2026},
}
@misc{openproblemsinnla-iv01,
  author       = {Townsend, Alex},
  title        = {{IV-01}: Two-vertex certification of nonsingular sign regularity},
  howpublished = {Open Problems in Numerical Linear Algebra, GitHub repository},
  year         = {2026},
  url          = {https://github.com/ajt60gaibb/OpenProblemsInNLA/blob/main/intervals-and-absolute-value-equations/IV-01/README.md},
  note         = {Read at commit eb7c9d6, 2026-10-07},
}

Resolution claims

Sidney Holden

Let the checkerboard vertex matrices $A^-$ and $A^+$ of a real interval matrix $[L,U]$ be nonsingular sign regular with a common signature. The note proves that every matrix in $[L,U]$ is nonsingular sign regular with that signature whenever the fixed nonzero entries ($L_{ij}=U_{ij}\ne0$), oriented by sign and checkerboard parity, form an acyclic directed bipartite graph and the fixed zero entries …

Partial resolution · not verified · fidelity not established · posted on GitHub 12 Sep 2026

Status history

WhenChangeByReason
2026-10-08 Open → Partially resolved The registry's curators A directed fixed-entry criterion v1 recorded from OpenProblemsInNLA @ eb7c9d6, IV-01/result.md.

Citing this problem

This identifier is permanent. It will not change if the problem is solved, reclassified or withdrawn.

OP-00201, "Two-vertex certification of nonsingular sign regularity", clopen.solutions.